Colorado, 2017

Hail and Damaging Wind in Colorado, July 4, 2017

July 4, 2017 · NWS BOU · 2 events in 2 counties and zones

Isolated thunderstorms produced hail up to quarter size and intense outflow winds to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated thunderstorms produced hail up to quarter size and intense outflow winds to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 1:31 PM MST, 58 minutes earlier.

Area forecast discussion, Jul 4, 1:31 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
231 PM MDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Jul 4 2017

High pressure over the SW will gradually build into CO through
Tuesday. For this afternoon increased instability over the foothills
from a push of mid level moisture from WY will help to develop
storms for the high county and plains. Current dew points in the 30s
over the central and southern portions of the Metro will result in
mainly gusty winds and some lightning. Over the high country and
further east where dewpoints are in the upper 40s and 50s chances
increase for stronger storms to result in some strong winds,
brief rain and hail. These storms will continue through the
afternoon with stabilizing conditions by the early evening hours.
Temperatures are expected to continue to rise into the mid 90s for
the high with upper 50s to lower 60s overnight.

Tuesday will be more stable on the plains with very little CAPE to
work with due to increased mid level warming from the approaching
ridge. The high country however could see some development by the
afternoon with the main hazards being wind and lightning. Tuesday
will also mark the start of a strong 2-day warming period where
highs will reach into the mid to upper 90s. This is almost 10
degrees warmer than normal for this time of year. People heading
outdoors should be prepared for the heat and pack extra water and
take frequent breaks.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Jul 4 2017

The upper ridge center is progged to stay over western Colorado
Wednesday night. The center migrates a bit west on Thursday and is
over Utah through Friday night. Weak northwesterly flow aloft
will stay over the CWA all five periods. There is no synoptic
scale energy over the CWA. A weak low level gradient will be in
place and normal diurnal wind patterns should prevail. Winds will
be fairly weak unless with storm outflows.  Models have some
moisture around, especially Thursday night through Friday night.
Precipitable water values are in the 0.40 to 0.80 inch range
Wednesday night and Thursday. They come up a bit Thursday night.
They range from 0.50 inch west to 1.10 inch east Thursday night
through Friday night. Surface dew points are in the 40s to lower
50s Wednesday night and mostly in the 40s F Thursday. Readings
come up Thursday night through Friday night with 40s F in the
mountains and 50s F on the plains. There is some CAPE for
Wednesday evening/night; best over the mountains and eastern
border. There is not much on Thursday, except over the mountains.
There is pretty decent CAPE over all the CWA by late day Friday.
WIll leave the "chance"s in for pops over the mountains, with
mainly nothing to "slight chances" in for the plains. The storms
will be high based and wind producers. Thursday's highs will be a
tad cooler than Wednesday's, which looks to be the warmest day
this week. Friday's highs are down some 2-4 C from Thursday's. For
the later periods, Saturday through Tuesday, the upper ridge
center stays west of Colorado through Sunday, then migrates a bit
eastward Monday and Tuesday. Moisture does not appreciably
increase any of the four days. Temperatures should stays a bit
above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 222 PM MDT Tue Jul 4 2017

VFR conditions are expected through the period with the main
hazards being gusty outflow winds from area storms. All terminals
will be impacted in some form either by vicinity thunder...light
rain (APA) and gusty outflow winds at KDEN or BJC. Winds will be
strong from the North through 23z with convection...then
stabilize and veer to the SE before going to drainage by 06z.
Ceilings will not be an issue with deck around 150 that could drop
to 100 given storm placement. Confidence is low that storms will
occur at area terminals but outflow winds are possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...RJK
AVIATION...Bowen
Hazardous weather outlook, Jul 4, 9:22 AM MST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1022 AM MDT Tue Jul 4 2017

COZ030>051-051630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1022 AM MDT Tue Jul 4 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm today, be prepared if planning to be outdoors for long
periods of time. Isolated thunderstorms will be developing this
afternoon, with possible brief interruptions to outdoor activities
due to lightning and gusty outflow winds between 30 and 45 mph.
If thunder is heard, head indoors or find shelter until the storm
passes by. Storms will end in almost all areas by dark, with
gradual clearing skies and mild temperatures expected for
tonight's fireworks shows and outdoor events.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures of around 10 degrees above normal are expected for
Wednesday and Thursday before a slight cooling pattern will push
in for Friday through Sunday. Isolated to scattered storms will be
possible each afternoon over the mountains, with the plains having
a slight chance Thursday then a better chance Friday through the
weekend. The main hazards expected from these storms will be
lightning and outflow winds gusting 40 to 50 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 4, 2:16 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Denver CO
316 PM MDT TUE JUL 4 2017

COZ050-051-042200-
Phillips County CO-Sedgwick County CO-
316 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN SEDGWICK COUNTIES UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm that
has formed near Fairfield, or 15 miles northwest of Holyoke. Storm
was moving south at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Holyoke, Paoli, Fairfield and Marks Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4054 10259 4087 10259 4090 10231 4055 10219
TIME...MOT...LOC 2113Z 354DEG 12KT 4078 10245

BAKER

The radar

The Goodland radar (KGLD), 166 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
July 4, 2:29 PM MST
Where
Phillips County, 8.31 mi N of Paoli
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.740, -102.460

Thunderstorm Wind, Denver

When
July 4, 3:35 PM MST
Where
Denver County, 13.11 mi ENE of (Den)denver Intl Arp
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.870, -104.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698405, 698406.